Florida, 2018

Tornado in Florida, May 30, 2018

May 30, 2018 · NWS TBW · 1 event in 1 county or zone

Scattered showers and thunderstorms moved north through west central Florida on the morning of the 30th. One of the storms produced a brief tornado touchdown east of Arcadia, destroying a barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered showers and thunderstorms moved north through west central Florida on the morning of the 30th. One of the storms produced a brief tornado touchdown east of Arcadia, destroying a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 30, 7:37 AM EST, 24 minutes earlier.

Area forecast discussion, May 30, 7:37 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
837 AM EDT Wed May 30 2018

.UPDATE...
Numerous showers and a few thunderstorms continue across
much of the region this morning. Deep tropical moisture
continues to stream northward with precipitable waters well
above normal, over 2 inches on the 12Z TBW sounding.

Convective complex about 50 miles west of Tampa Bay showing
broad rotation associated with mid-level meso-low feature.
Latest HRRR shows associated "warm front" type feature
extending east across the peninsula. Low-level convergence
along and north of the boundary will serve as a focus for
continued showers and storms today as it lifts north.
Activity should taper off from south to north, with a
gradual shift to more standard inland activity by 20Z.

Gridded forecast and point and clicks on the web have been
updated.

&&

.AVIATION...
Scattered to numerous showers and a few thunderstorms will
impact most TAF sites today. Timing too uncertain to include
much in the way of tempo groups but do anticipate at least
some brief MVFR to IFR conditions in heavier showers.
Activity should push north and east of all but LAL after
20Z.

&&

.MARINE...
Numerous showers and isolated thunderstorms are occurring
offshore. The heaviest of the showers are mainly north of
Englewood and between 20 and 60 NM offshore. Expect this
activity to continue through early afternoon as it lifts
north.

&&

.Preliminary Point Temps/PoPs...
TPA  83  74  88  76 /  80  30  40  10
FMY  86  74  89  74 /  70  20  60  20
GIF  84  73  91  73 /  80  30  70  30
SRQ  83  74  87  75 /  80  30  40  10
BKV  84  71  89  72 /  80  30  50  20
SPG  83  75  88  76 /  80  30  40  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE...Jillson
UPPER AIR...Shiveley/Barlow
DECISION SUPPORT...Carlisle
Hazardous weather outlook, May 30, 4:20 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
520 AM EDT Wed May 30 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-302200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
520 AM EDT Wed May 30 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous showers and isolated thunderstorms are
expected across the area today. Thunderstorms that develop will
be capable of producing strong gusty winds, locally heavy
rainfall, and deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Scattered showers and thunderstorms are expected each day,
especially during the afternoon and evening hours. Thunderstorms
will be capable of producing strong gusty winds, locally heavy
rainfall, and frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

PRC

In the hours before

Special weather statement, May 30, 4:33 AM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
533 AM EDT WED MAY 30 2018

FLZ061-162-255-260-262-301015-
Coastal Charlotte-Inland Manatee-DeSoto-Inland Charlotte-Inland
Sarasota-
533 AM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MANATEE...CENTRAL
CHARLOTTE...DESOTO AND EAST CENTRAL SARASOTA COUNTIES...

At 533 AM EDT, a strong thunderstorm was located over Babcock Webb
Wma, or 13 miles east of Punta Gorda, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Port, Punta Gorda, Arcadia, Port Charlotte, Southeast Arcadia,
Babcock Ranch, Babcock Webb Wma, Charlotte County Airport, Nocatee,
Tropical Gulf Acres, Brownville, Harbour Heights, Cleveland, Lake
Suzy, Solana, Fort Ogden, Charlotte Harbor and Charlotte Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2681 8173 2679 8197 2724 8225 2732 8164
TIME...MOT...LOC 0933Z 179DEG 33KT 2690 8184

TBW
Special weather statement, May 30, 6:16 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
716 AM EDT WED MAY 30 2018

FLZ056-061-301200-
DeSoto-Hardee-
716 AM EDT WED MAY 30 2018

...STRONG THUNDERSTORMS WILL AFFECT HARDEE AND NORTH CENTRAL DESOTO
COUNTIES...

At 715 AM EDT, strong thunderstorms were located 7 miles north of
Arcadia, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wauchula, Ona, Sweetwater, Zolfo Springs, Limestone, Brownville and
Gardner.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Funnel clouds will also be possible with these storms.

LAT...LON 2727 8168 2724 8190 2760 8204 2762 8160
TIME...MOT...LOC 1115Z 161DEG 18KT 2732 8182

TBW
Special weather statement, May 30, 7:34 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
834 AM EDT WED MAY 30 2018

FLZ056-061-262-301300-
DeSoto FL-Inland Charlotte FL-Hardee FL-
834 AM EDT WED MAY 30 2018

...SPECIAL WEATHER STATEMENT...

At 832 AM EDT, Doppler radar was tracking a strong thunderstorm over
Southeast Arcadia, or near Arcadia, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arcadia, Southeast Arcadia, Limestone, Brownville, Gardner and
Nocatee.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Funnel clouds will also be possible with these storms.

LAT...LON 2699 8174 2700 8192 2741 8194 2738 8163
      2717 8170
TIME...MOT...LOC 1232Z 187DEG 18KT 2717 8183

TBW

The radar

The Tampa radar (KTBW), 86 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, De Soto

When
May 30, 8:01 AM EST to 8:03 AM EST
Where
De Soto County, 2.65 mi SW of Joshua to 2.26 mi SW of Joshua
Rating
EF0
Path length
0.78 mi
Path width
50 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.190, -81.747

DeSoto County emergency management reported a barn was destroyed by a brief tornado touchdown east of Arcadia. There were 5 antique cars in the barn at the time that were not damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749421.